Article Text

other Versions

PDF
Painful neuropathy with skin denervation after prolonged use of linezolid
  1. Chi-Chao Chao (b1401019{at}ms17.hinet.net)
  1. National Taiwan University Hospital, Taiwan
    1. Hsin-Yun Sun (yun13{at}ntumc.org)
    1. National Taiwan University Hospital, Taiwan
      1. Yang-Chyuan Chang (ycchang{at}ha.mc.ntu.edu.tw)
      1. National Taiwan University Hospital, Taiwan
        1. Sung-Tsang Hsieh (shsieh{at}ntu.edu.tw)
        1. National Taiwan University Hospital, Taiwan

          Abstract

          The prolonged use of linezolid, a new antibiotic against drug-resistant Gram-positive pathogens, might cause painful neuropathy. This finding raises the possibility that small-diameter sensory nerves in the skin, which are responsible for transmitting nociceptive information, might be affected. We report a 53-year-old female who developed pure small-fiber painful neuropathy (visual analogue scale, VAS = 82 on 0-100 scale) with marked skin denervation in the leg (epidermal nerve density, END = 2.32 fibers/mm, norm < 5.88 fibers/mm) and significant elevation of warm threshold in the foot (40.0 ¢XC, norm < 39.4 ¢XC) after the use of linezolid for six months. Eight months after the discontinuation of linezolid, the skin became fully reinnervated (END = 9.04 fibers/mm) with disappearance of neuropathic pain (VAS = 0) and normalization of the warm threshold (36.3 ¢XC). Nerve conduction studies for large-diameter motor and sensory nerves were normal. This report documents a pure small-fiber sensory neuropathy after prolonged use of linezolid, and the relation between skin innervation and corresponding neuropathic pain.

          • linezolid
          • skin biopsy
          • small-fiber neuropathy

          Statistics from Altmetric.com

          Request permissions

          If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.